Need urgent advice please: Two weeks ago I posted... - Thyroid UK

Thyroid UK
109,188 members126,850 posts

Need urgent advice please

Hidden
Hidden

Two weeks ago I posted about my declining NDT results and the apparent need for increase.

I posted my blood results since going on NDT in September 2018 - and am doing so again so that folks don't have to look back.

It was obvious from blood results that I needed an increase of the 2 grains Thyroid S. Eleven days ago, I increased by half a grain / tablet, I know that the usual advice is to increase by quarter a grain but I thought, given the very low levels, that it wasn't unreasonable to go for the half grain increase.

Three days ago, started to get horrible migraines, sore eyes and calf pain. It's taken me until today to realise that this combination of symptoms was one which I suffered from when my FT4 was too high. I'm a bad converter - hence my decision to self medicate with NDT.

Although I felt really ill this morning, I had to go shopping as snow is forecast and I had to buy the 40 loaves of bread and 20 bottles of milk that we all need when the weather's bad :)t

While in the supermarket, awful palps started which are only just beginning to ease off. I've never had these before - not even when my FT4 was stupidly high - and the experience has been frightening.

I find it hard to believe hat either my FT3 or FT4 has shot up from such a low level in only 11 days. I really don't know which of my frees is high, especially as I've had palpations which I haven't had before.

I know I've got to reduce dose straight away but I don't know the best way to do this. Miss tomorrow altogether or reduce by .25 grain? Or reduce to original dose of 2 grains for a couple of days and then increase by .25 grain. The more I think about this, the more upset I get. I just don't know what's happened.

Blood Results below:

Tests done 24 hours after last meds consistently.

Many thanks

Maureen

30 December 2018

TSH 0.05

FT4 13.6 (12 - 22)

FT3 3.9 (4 - 6.8)

September 2018

TSH 0.05

FT4 14.3

FT3 4.7

17 March

2018

TSH 0.02

FT4 14.8

FT3 5.2

31 Oct 2017

TSH 0.02

FT4 18

FT3 6.2

Any advice greatly appreciated.

Thankyou

Maureen

12 Replies
oldestnewest

No, I doubt that increase in dose did send your levels shooting up. But, do you have Hashi's? That could send your levels shooting up. Or, perhaps it was just that half a grain was too much of an increase - doesn't matter what your levels are, it's always best to increase slowly - and you sent your body into shock. I think, if I were you, I just wouldn't take my NDT tomorrow, and then restart on Friday with just a 1/4 grain increase, and see how it goes. :)

Hidden
Hidden
in reply to greygoose

Aah greygoose. I guessed you'd be the first to reply and I'm so glad you were. I have no thyroid - no Hashis.

Your plan to leave out tomorrow's dose and then increase by -25 sounds a good one.

Thank yo so much

greygoose
greygoose
in reply to Hidden

You're welcome. :)

I think I'd be tempted to hold on the old dose for a week or so before increasing again. Just to give your body a rest.

I agree with Greygoose that its unlikely you were overmedicated, but was probably just a shock to the system. I do find that I can feel quite strange in the days or weeks after an increase, including feeling overmedicated for a while. I think quite a lot has to happen in our bodies to get used to it and make best use of the new hormone coming in.

If I can, I treat myself as if I've had a flu or an exhausting time for a day or two after an increase and just rest and take it easy.

Hidden
Hidden
in reply to SilverAvocado

I'd already thought that might be an idea. I'm also moving round to the idea that NDT is not for me and I should move back to T3. Have just posted to Greygoose about that. I haven't fellt really well since being on NDT. See my post to Gg for more details

SilverAvocado
SilverAvocado
in reply to Hidden

My personal view is that you can't evaluate a specific form of thyroid hormone until you've tuned up your dose as much as possible and had perfect looking blood tests for at least a month or two and seen how you feel. All the time you've been on NDT you've been on the same dose (if I remember correctly?), so you can't really know if you'd have felt a lot better if you were adjusting your dose ever 6 weeks or so.

Of course you've got to try what you think will work the best, but I always think it's best to get a big tick on the box to say that you've tried something out fully on this journey. Otherwise you might try the next thing, have less sucess, and have to go back to NDT at a later date.

I'm also inclined to think that it was the half grain that triggered the palpitations, and obviously you'll see if they abate once you have reduced your increased dose and it takes effect. But just to put my experience, my palpitations were dismissed as being because I "insisted on being over-medicated", which of course in Dr-speak meant a low TSH and ignore that neither my FT3 or FT4 were outside range .... I insisted on a Cardio referral to a Centre of Heart & Lung Excellence, and got a Cardio that understands the thyroid far better than my GP. Lo and behold, much testing later, I was told that yes, I require surgery "sooner rather than later" and it's nothing to do with Levo or Liothyronine of course. So I'm not suggesting that you have any such thing, just saying that whilst its a good bet that the half grain jump is the culprit, not to make any assumptions in any direction, but watch and see if a more gradual increase works better for you, and if not, then you'll have to rethink things. For myself, I increased/decreased NDT doses by the half grain with no obvious ill-effect, but perhaps you are more reactive; and of course, not everyone does well on NDTs. Looking at your older results, they were closer to optimal in Oct 2017, so what were you taking then?

Hidden
Hidden
in reply to MaisieGray

Aah. Therein lies the rub. I had just started NDT 2 grains a couple of months before. These were my first blood tests on NDT. There was still some Levo floating about from my Levo only adventure.

I just can't understand why levels have gradually declined since then.

The effect of overmedication on me is leg pain and migraine. This time, an added extra was the palps which I've never had before. That makes me think that FT3 is high as well as FT4

MaisieGray
MaisieGray
in reply to Hidden

Oh, bummer! Yes there's a view (especially amongst the mono-T3 folks) that it can take up to 12 weeks of no T4, for previous stores to be completely eliminated, but how accurate or individually variable that is, I don't know. Presumably you've checked vit/mineral levels for impact on thyroid hormones, but what about sex hormones?

Hidden
Hidden
in reply to MaisieGray

My vitamin levels are optimal. I've just bought seleium and zinc to support conversion - but now doesn't seem like a good time to tinker. It may be that if this half grain has increased my FT3, this could increase it further.

Hidden
Hidden
in reply to MaisieGray

Sex hormones?

Hidden
Hidden
in reply to MaisieGray

Hello again MaisieGray.

Well, I reduced the NDT back to 2 grains after my attempted increase to 2.5. I've now been 8 days back on original dose and for last two days have increased to 2.25.

How long do you think I need to stay on 2.25 before attempting 2.5 again?

When I had the adverse effects to the 2.5, they included some of the symptoms I usually get from FT4 being too high - could be a red herring. Do you think that my blood work looks like conversion's an issue even on NDT?

I know I haven't been a good converter in the past on Levo. I'm still obsessing a bit about trying zinc. My sensible head tells me that it might not be good to do this while increasing.

You may also like...